Going Off The Pill? What You Need To Know About Post-Birth Control Syndrome
Fact-Checked By : Dr. Tara Scott, OB-GYN
Hormonal birth control (HBC) is associated with a number of potential side effects ranging in intensity from mild to severe. Potential side effects of HBC include (but are not limited to) weight gain, depression, blood clots, and changes in insulin sensitivity.
Post-Birth Control Syndrome
When a woman experiences some of these side effects from hormonal birth control she may wish to stop taking it. While this may be the best course of action for most women, for some of us stopping can induce a plethora of other side effects associated with HBC discontinuation. These side effects are collectively referred to as post-birth control syndrome (PBCS).
There is an ongoing debate among doctors about post-birth control syndrome. This is a topic of great contention because of the inadequate research being done on the subject. But that doesn’t mean that it doesn’t exist.
Fortunately, not all women will experience side effects as a result of stopping birth control. For the ones that do, however, the experience can be both unpleasant and confusing.
According to Dr. Jolene Brighten, a functional medicine naturopathic physician, post-birth control syndrome is “A set of symptoms that arise 4 to 6 months following the discontinuation of oral contraceptives.”
Everyone’s body is different, however, and the timing of symptom onset may vary.
What Causes PBCS?
“Post-birth control syndrome is the result of both the effects birth control can have on the body and the withdrawal of exogenous synthetic hormones,” Brighten explains.
As with any drastic hormonal shift, symptoms can crop up. Since we have hormone receptors in all body systems, it makes sense that discontinuation of HBC might affect our periods, skin, hair, digestive system, and of course our moods. The majority of women tend to see withdrawal symptoms 4 to 6 months after stopping their birth control.
The side effects that you may experience upon discontinuing the pill depend, in part, on your reasons for beginning HBC treatment in the first place.
Many of us begin HBC treatment to regulate hormonal imbalances. Those of us who had hormonal issues before going on birth control should not be surprised if those problems return after quitting.
For example, some women begin an HBC regimen due to hormonally-induced acne problems. For those women, cessation of birth control is likely to cause those problems to return.
Some potential PBCS symptoms may include:
- Headaches or migraines.
- Menstrual irregularities such as loss of menstrual bleeding, heavy periods, painful periods, shorter cycles (less than 24 days).
- Hormonal changes such as hair loss, adrenal dysfunction, hypothyroidism, breast tenderness, and acne.
- Changes in body composition that include breast size, weight gain, and difficulty losing weight.
- Mood disorders such as depression and anxiety.
- Inflammation and other immune imbalances.
- Digestive distress such as gas, bloating, changes in bowel movements, and gastritis.
It’s not just the pill though. Cessation of any type of hormonal contraceptive (IUD, implant, ring) has the potential to cause mood swings, depression, anxiety, and worsening of prior mental or neurological conditions.
My Personal Experience
When I quit hormonal birth control a few years ago, I was really shocked at the side effects that I experienced and the lack of information regarding them.
Within a few days of having my Nexplanon implant removed, I had intense sweating, hot flashes, and insomnia — something that had not happened when I previously discontinued Yaz. This lasted for about a month and a half.
A silver lining of this experience was that I also lost a large amount of weight solely from the removal of this implant, though the fast pace of said weight loss was somewhat concerning.
My menstrual cycle resumed in the second month following the removal and my PBCS symptoms subsided.
The experience I had is similar to what has been dubbed the “Mirena crash.” Like the Nexplanon implant, the Mirena IUD is a progestin-only long-term device. There are no studies on the Mirena crash, its potential symptoms, its causes, or how to treat it.
What's The Solution?
In most cases PBCS will resolve by itself with time. But what if your symptoms are lasting for too long or affecting your quality of life?
If your symptoms are harming your happiness and interfering with the daily grind then you have every right to find a doctor to help you combat this. There are steps you can take to mitigate the discomfort.
Treating the symptoms often requires a whole-body approach – managing multiple factors including gut health, proper nutrition, and balancing hormones. If you suffer from PBCS, it’s a good idea to talk with a physician who can help you figure out what’s going on.
Dr. Brighten recommends these strategies to help women who struggle with post-birth control syndrome:
Get your hormones checked.
Make sure your physician checks your hormone levels. Some important hormones to check include estrogen, progesterone, FSH, TSH, testosterone, DHEA, free T4, free T3, reverse T3, anti-TPO, anti-thyroglobulin, and adrenal function.
Detoxify your liver.
Hormonal birth control causes a strain on your liver. To recover from that strain consider adding liver-supporting foods like beets, burdock root, dandelion root tea, garlic, and cruciferous vegetables into your diet.
Balance your flora.
Hormonal birth control can disrupt the flora in your gut. Fermented foods like kombucha and sauerkraut and fiber-rich foods like flaxseeds can help to balance it. Many people also use probiotic pills and yogurt to achieve similar effects.
Restart your endogenous hormones.
Hormonal birth control shuts down the communication between your ovaries and your brain, leading to a disruption of endogenous hormones. To jump-start your hormones, consider taking a high-quality multivitamin and eating nutrient-dense foods including healthy fats like coconut oil and avocado.
Chronic stress has a deleterious effect on your body’s ability to produce sex hormones. Not-so-fun symptoms like headaches, bloating and mood swings can be intensified, while important nutrients like vitamin B6 can become drained.
Explore activities that will help reduce your baseline stress levels. Try hitting the gym, running, or walking during work breaks. I know it sounds a bit preachy but in all seriousness, exercise is worth the struggle as it helps increase genital blood flow which in turn helps with sexual arousal. If calm activities are more your style try deep breathing, yoga, or a massage are other great options.
Much of our risk for PBCS depends on one thing we cannot control – our genetics. Unfortunately, until there is a genetic test for risk factors women will be forced to play pill roulette or to opt-out entirely.
Leave a comment